Notre Dame Journal of Formal Logic

Non-Fregean Propositional Logic with Quantifiers

Joanna Golińska-Pilarek and Taneli Huuskonen

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study the non-Fregean propositional logic with propositional quantifiers, denoted by $\mathsf{SCI}_{\mathsf{Q}}$. We prove that $\mathsf{SCI}_{\mathsf{Q}}$ does not have the finite model property and that it is undecidable. We also present examples of how to interpret in $\mathsf{SCI}_{\mathsf{Q}}$ various mathematical theories, such as the theory of groups, rings, and fields, and we characterize the spectra of $\mathsf{SCI}_{\mathsf{Q}}$-sentences. Finally, we present a translation of $\mathsf{SCI}_{\mathsf{Q}}$ into a classical two-sorted first-order logic, and we use the translation to prove some model-theoretic properties of $\mathsf{SCI}_{\mathsf{Q}}$.

Article information

Notre Dame J. Formal Logic Volume 57, Number 2 (2016), 249-279.

Received: 21 January 2013
Accepted: 7 November 2013
First available in Project Euclid: 9 February 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03B60: Other nonclassical logic
Secondary: 03C80: Logic with extra quantifiers and operators [See also 03B42, 03B44, 03B45, 03B48] 68Q19: Descriptive complexity and finite models [See also 03C13]

non-Fregean logic sentential calculus with identity identity connective situational semantics


Golińska-Pilarek, Joanna; Huuskonen, Taneli. Non-Fregean Propositional Logic with Quantifiers. Notre Dame J. Formal Logic 57 (2016), no. 2, 249--279. doi:10.1215/00294527-3470547.

Export citation


  • [1] Bloom, S. L., “A completeness theorem for ‘theories of kind $W$’,” Studia Logica, vol. 27 (1971), pp. 43–56.
  • [2] Bloom, S. L., and R. Suszko, “Investigations into the sentential calculus with identity,” Notre Dame Journal of Formal Logic, vol. 13 (1972), pp. 289–308.
  • [3] Brown, D. J., R. Suszko, and S. L. Bloom, “Abstract logics,” Dissertationes Mathematicae, vol. 102 (1973), pp. 9–42.
  • [4] Fagin, R., “Generalized first-order spectra and polynomial-time recognizable sets,” pp. 43–73 in Complexity of Computation (New York, 1973), edited by R. Karp, vol. 7 of SIAM-AMS Proceedings, American Mathematical Society, Providence, 1974.
  • [5] Golińska-Pilarek, J., “Number of non-Fregean sentential logics that have adequate models,” Mathematical Logic Quarterly, vol. 52 (2006), pp. 439–43.
  • [6] Golińska-Pilarek, J., and T. Huuskonen, “Number of extensions of non-Fregean logics,” Journal of Philosophical Logic, vol. 34 (2005), pp. 193–206.
  • [7] Malinowski, G., “On many-valuedness, sentential identity, inference and Łukasiewicz modalities,” Logica Trianguli, vol. 1 (1997), pp. 59–71.
  • [8] Suszko, R., “Non-Fregean logic and theories,” Analele Universitatii Bucuresti, Seria Acta Logica, vol. 11 (1968), pp. 105–25.
  • [9] Suszko, R., “Identity connective and modality,” Studia Logica, vol. 27 (1971), pp. 7–41.
  • [10] Suszko, R., “Quasi-completeness in non-Fregean logic,” Studia Logica, vol. 29 (1971), pp. 7–16.
  • [11] Suszko, R., “Abolition of the Fregean axiom,” pp. 169–239 in Logic Colloquium (Boston, 1972–73), edited by R. Parikh, vol. 453 of Lecture Notes in Mathematics, Springer, Berlin, 1975.